MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 48"(122CM) 0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 48"(122CM) 0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number DC557
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The product upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Attempts are being made to obtain the additional information.To date no response has been provided.If further details are received at the later date a supplemental medwatch will be sent.Please clarify did the needle separate from the suture? did the needle break? how was the needle removed? was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? was there any additional tissue damage as a result of searching for the needle ? was the surgery delayed? was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? is the lot number available?.
 
Event or Problem Description
It was reported that the patient underwent a laparoscopic hiatal hernia repair procedure on (b)(6) 2018 and the suture was used.During the procedure, the needle broke off from the suture as the surgeon was removing the needle from the trocar after completing the knot.The needle was found lying on the omentum in the abdomen and was retrieved with no issue.The needle retrieved from the abdomen and surgeon continued suturing until finished with hiatal closure.There were no adverse patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Pc-000203755 date sent to the fda: 07/31/2018 device evaluation summary: a needle/suture piece and two suture pieces of product code dc557 were returned for analysis.During the visual inspection of sample, the swage and attachment area were as expected.The barrel hole was examined under magnification for suture remnant and had still attached a suture piece to barrel hole.No needle pull off was observed.The suture pieces present body fluids and the ends were damaged (dent) that appears to be by the use of a surgical instrument.According the sample condition, no performance - pull off suture needle was observed on the samples.

Brand Name
ETHIBOND EXCEL SUTURE 48"(122CM) 0 GRN
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7636604
Report Number2210968-2018-73777
Device Sequence Number1946128
Product Code GAT
UDI-Device Identifier10705031036543
UDI-Public10705031036543
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDC557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Initial Date Received by Manufacturer 05/31/2018
Supplement Date Received by Manufacturer07/06/2018
Initial Report FDA Received Date06/25/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1